Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS Miami, FL

August 9, 2008Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 9, 2008, 2:11 PM EDT for Broward County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 2:11 PM EDT (18:11 UTC)
Expired
Aug 9, 2008, 2:38 PM EDT
In force
27 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 62 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1575 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 091811
SVRMFL
FLC011-091915-
/O.NEW.KMFL.SV.W.0119.080809T1811Z-080809T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
211 PM EDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 315 PM EDT

* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLANTATION...AND MOVING EAST AT 25 MPH.

* THE STORM WILL AFFECT...
  PLANTATION...
  LAUDERHILL...
  OAKLAND PARK...
  WILTON MANORS...
  AND SURROUNDING COMMUNITIES.

LAT...LON 2609 8012 2613 8032 2616 8030 2618 8011
TIME...MOT...LOC 1809Z 267DEG 26KT 2614 8024

$$
JR
1 follow-up statement
000
WWUS52 KMFL 091838
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
238 PM EDT SAT AUG 9 2008

FLC011-091847-
/O.CAN.KMFL.SV.W.0119.000000T0000Z-080809T1915Z/
BROWARD FL-
237 PM EDT SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS 
WEAKENED AND HAS ALSO MOVED OUT OF THE WARNED AREA. THUS THE 
THUNDERSTORM WARNING HAS BEEN CANCELLED. WIND GUSTS OVER 40 MPH HAVE 
BEEN REPORTED IN MANY LOCATIONS IN CENTRAL BROWARD COUNTY. WIND 
GUSTS OVER 35 MPH WILL REMAIN POSSIBLE OVER THE NEXT HOUR IN 
SOUTHERN BROWARD COUNTY.  

LAT...LON 2609 8012 2613 8032 2616 8030 2618 8011
TIME...MOT...LOC 1837Z 267DEG 26KT 2615 8001

$$
JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:44 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 9, 9:44 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
944 AM EDT SAT AUG 9 2008

.UPDATE...SHOWERS AND TSTMS CONTINUE TO MOVE ONSHORE THE GULF
COAST PRIMARILY NORTH OF NAPLES AND SPREADING TOWARDS LAKE
OKEECHOBEE THIS MORNING SOUTH OF A STRONG AND WELL DEFINED UPPER
LEVEL TROUGH MOVING SOUTHWARD OVER THE EASTERN GULF OF MEXICO AND
NORTHERN FLORIDA PENINSULA. AS UPPER TROUGH WORKS ITS WAY TOWARDS
SOUTH FLORIDA, NUMEROUS SHOWERS AND TSTMS WILL CONTINUE AFFECTING
NORTHERN AND WESTERN SECTIONS OF THE AREA. SHOWERS AND TSTMS WILL
ALSO DEVELOP OVER SOUTHERN SECTIONS TOWARDS MIDDAY AND LINGERING
THROUGH THE AFTERNOON AS THIS AREA CURRENTLY RECEIVING MORE SUN
AND THEREFORE BECOME MORE UNSTABLE AS THE DAY WEARS ON.

SPC HAS INCLUDED ALL OF THE AREA UNDER A SLIGHT RISK OF SEVERE
TSTMS, AND BASED ON LEVEL OF INSTABILITY IN THE 12Z MIAMI
SOUNDING, A FEW SEVERE STORMS ARE DEFINITELY POSSIBLE. GREATEST
POTENTIAL APPEARS TO BE OVER EASTERN HALF OF AREA WHERE
INSTABILITY WILL BE HIGHEST THIS AFTERNOON, ALTHOUGH WESTERN AREAS
CANNOT BE TOTALLY DISCOUNTED.

SUITE OF PRODUCTS LOOK GOOD AND HAVE THE ABOVE SITUATION WELL
HANDLED. THEREFORE NO MAJOR CHANGES WILL BE MADE TO FORECAST, WITH
ONLY A SLIGHT INCREASE IN WINDS OVER GULF WATERS AND SOUTHWEST
GULF COASTAL AREAS THIS AFTERNOON. /MOLLEDA

&&

.PREV DISCUSSION... /ISSUED 723 AM EDT SAT AUG 9 2008/

AVIATION...UNUSUAL DEEP TROUGH OVER THE E U.S. HAS DEEP WESTERLY
FLOW OVER S FLA. THIS WILL PREVENT SEA BREEZE DVLPMNT ESPECIALLY E
COAST. BUT DIURNAL CONVECTION PSBL ALONG W COAST THIS MORNING THEN
INTERIOR AND E COAST AFT 15Z THRU 00Z. VCTS IN TERMINALS AND WILL
AMEND IF ANY ONE TERMINAL BECOMES THREATENED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  91  73  90  74 / 70 30 40 20
FORT LAUDERDALE  92  75  90  76 / 60 30 40 20
MIAMI            92  76  90  77 / 60 30 40 20
NAPLES           88  78  89  78 / 60 30 40 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...59/RM
SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, Aug 9, 3:52 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
352 AM EDT SAT AUG 9 2008

FLZ063-066>075-168-172>174-100415-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
352 AM EDT SAT AUG 9 2008

...A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS MAINLAND SOUTH FLORIDA AND THE ADJACENT WATERS THIS
AFTERNOON AND EVENING, MOST NUMEROUS ACROSS THE LAKE OKEECHOBEE
REGION. A FEW STRONG STORMS ARE EXPECTED, WITH EVEN AN ISOLATED
SEVERE STORM OR TWO POSSIBLE. FREQUENT LIGHTNING STRIKES, STRONG
WINDS, HAIL, AND HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGEST
STORMS.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO 60 MPH.
MARINERS SHOULD BE ALERT FOR RAPIDLY CHANGING CONDITIONS, AS
THUNDERSTORMS WILL BE MOVING FAST TOWARDS THE EAST AT AROUND 20
KNOTS, AND WILL BE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
KNOTS.

HAIL: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING HAIL TO AROUND PENNY SIZE THIS AFTERNOON.

FLOODING: ALTHOUGH STORMS WILL MOVE QUICKLY THIS AFTERNOON AND
EVENING, WHERE STORMS MOVE OVER THE SAME AREA, LOCALIZED URBAN
FLOODING OR FLOODING OF POORLY DRAINED AREAS WILL BE POSSIBLE.

RIP CURRENTS: WEST TO SOUTHWEST WINDS OF 10 TO 15 KNOTS WILL
RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE COLLIER COUNTY
BEACHES THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
WITH LIGHTNING STRIKES BEING THE PRIMARY RISK FROM THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF 40 MPH OR HIGHER,
ANY HAIL, AND RAINFALL AMOUNTS IN EXCESS OF 2 INCHES.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

DG

In the hours before

Special weather statement, Aug 9, 1:52 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT SAT AUG 9 2008

FLZ071-072-168-172-091815-
COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
152 PM EDT SAT AUG 9 2008

...STRONG THUNDERSTORM MOVING ACROSS BROWARD COUNTY...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...EXTENDING FROM DEERFIELD BEACH
SOUTHWEST ACROSS WESTON INTO WESTERN BROWARD...MOVING EAST AT 20 MPH.

REPORTS OF WIND GUSTS OVER 40 MPH HAVE BEEN REPORTED WITH THIS LINE
OF THUNDERSTORMS.

THIS STORM WILL AFFECT...

MARKHAM PARK...
SAWGRASS MILLS MALL...
SUNRISE...
PLANTATION...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2600 8014 2597 8041 2616 8046 2633 8008
TIME...MOT...LOC 1752Z 269DEG 17KT 2612 8035

JR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:40 AM EDTSpecial Marine WarningMFL65 min
Aug 9, 12:24 PM EDTSpecial Marine WarningMFL2 hr
Aug 9, 12:56 PM EDTSpecial Marine WarningMFL48 min
Aug 9, 1:52 PM EDTSpecial Weather StatementMFLBroward23 min
Aug 9, 1:58 PM EDTSpecial Marine WarningMFL2 hr
Aug 9, 2:32 PM EDTSpecial Weather StatementMFLMiami-Dade43 min
Aug 9, 3:01 PM EDTSpecial Weather StatementMFLPalm Beach29 min
Aug 9, 3:04 PM EDTSevere Thunderstorm WarningMFLPalm Beach26 min
Aug 9, 3:06 PM EDTSpecial Marine WarningMFL54 min
Aug 9, 3:22 PM EDTSpecial Marine WarningMFL53 min
Aug 9, 3:26 PM EDTSpecial Marine WarningMFL44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.